Ohio, 2021

Flash Flooding and Flood in Ohio, August 17, 2021

August 17, 2021 · NWS ILN · 3 events in 3 counties and zones

Isolated thunderstorms produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 17, 9:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 17, 9:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1005 AM EDT Tue Aug 17 2021

.SYNOPSIS...
Several systems will work through the region, allowing for
precipitation chances each day through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the fog has finally burned off this morning with the
help of minor insolation and surface winds increasing to about 5
mph. A band of rain showers stretching along I-71 has developed
and will continue to slowly track north. Scattered showers are
possible across the entire CWA through the rest of today, with
CAMs suggesting that the best coverage will be closer towards
west-central Ohio into portions of the upper Miami Valley.
Bufkit soundings still have PWATs in the 1.8-1.9" range, so
heavy downpours in these showers could lead to isolated
flooding issues. Don't have any flood headlines or mention in
the HWO as the threat will be fairly isolated, but will monitor
some of the 12z model trends and update any potential hazard
threat as needed. While some embedded thunder will be possible
in these showers today, not expecting any severe threat in these
conditions.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
There will be a decrease in precipitation as the evening
progresses. Later in the overnight hours though the remnants of
Fred will bring precipitation to portions of the Scioto River
Valley. This system will move out of the area Wednesday morning,
however some additional isolated to scattered precipitation will
be possible on Wednesday. Slightly warmer conditions will be
in place for Wednesday with high temperatures generally in the
80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A weak mid level trough is forecast to gradually lift into the Great
Lakes during the Wednesday night into Friday time frame. As it does,
it is expected to close off in the process. This feature, along with
weak embedded disturbances rotating through it, will continue to
bring a chance of showers and thunderstorms to the region.
Shower/thunderstorm coverage will be the highest during the
afternoon and early evening due to overall weak forcing but higher
instability during the peak diurnal cycle. Locally heavy rain will
still be a concern due to pwats in the 1.50 to 2.00 inch range,
along with slow storm motion. It will be warm and humid with highs
in the lower to mid 80s and lows in the 60s.

It appears that the mid level closed low will be "kicked" east by an
upstream mid level trough moving across the northern Plains this
weekend. However, a weak boundary and lingering moisture is expected
to move west to east through the region, which will keep the threat
for showers and thunderstorms going. It does look like that perhaps
chances will be much lower by Sunday as the weak boundary moves
east. It will be slightly warmer with highs in the mid to upper 80s
and lows in the 60s.

Mid level ridging will try to build east/northeast into the Ohio
Valley early next week. However, being on the periphery, there still
may be a low risk for a shower/storm. Temperatures will be slightly
above normal.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Fog and stratus have developed at or near the TAF sites. Have
varying degrees of this in the TAFs this morning with some
improving conditions during the morning hours.

Shower and some thunderstorm activity is expected to develop
today and then decrease after sunset. A few showers will be
possible towards the end of KCMH and KLCK TAFs associated with
the remnants of Fred.

There will be the potential for some fog and stratus Tuesday
night into Wednesday morning, however not expecting the coverage
that is present this morning.

Winds will generally be light and less than 10 knots at the TAF
sites.

OUTLOOK...MVFR/IFR ceilings and visibilities, along with
thunderstorms, will be possible at times through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Clark
SHORT TERM...Novak
LONG TERM...Hickman
AVIATION...Novak
Hazardous weather outlook, Aug 17, 8:19 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
919 AM EDT Tue Aug 17 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181330-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
919 AM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 6:53 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
753 AM EDT Tue Aug 17 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>054-056-
060>063-070>072-077-171300-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Licking-Preble-Montgomery-Greene-
Fayette OH-Butler-Warren-Clinton-Hamilton-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Kenton, Ada, Celina, Coldwater, Wapakoneta,
St. Marys, Greenville, Sidney, Bellefontaine, Marysville,
Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Newark, Eaton, Camden, Dayton,
Kettering, Beavercreek, Fairborn, Xenia, Washington Court House,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, Blanchester, and Cincinnati
753 AM EDT Tue Aug 17 2021

...PATCHY DENSE FOG THIS MORNING...

Patchy dense fog will continue this morning. Use extra caution if
traveling early this morning and remain alert for changing
visibility.
Local storm report, Aug 17, 10:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 AM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HEAVY RAIN       SUMMIT STATION          40.00N 82.75W
08/17/2021  M3.22 INCH       LICKING            OH   PUBLIC

            3.22 INCHES OF RAINFALL SO FAR TODAY.

&&

LC

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Licking

When
August 17, 11:00 AM EST to 12:00 PM EST
Where
Licking County, 0.87 mi SW of Summit Station to 1.35 mi ESE of Summit Station
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.990, -82.760

Eight to ten inches of water was flowing across a roadway.

Flash Flood, Franklin

When
August 17, 11:30 AM EST to 1:00 PM EST
Where
Franklin County, 0.69 mi S of Brice to 1.32 mi ENE of Reynoldsburg
Cause
Heavy Rain
Property damage
$75,000
Reported by
Public
Coordinates
39.910, -82.830

Water was flowing across several roads in the Reynoldsburg area. Several basements were flooded and one house suffered a partial collapse of a basement wall.

Flood, Hamilton

When
August 17, 3:00 PM EST to 4:00 PM EST
Where
Hamilton County, 0.87 mi NW of Sharonville to 0.93 mi NNW of Sharonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.280, -84.410

High water was reported on Reading Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967763, 967764, 967765.